Q:

9/9/2013
39 year old female with recurrent vaginal yeast infections treated with monthly one dosage Diflucan. She developed a diffuse body rash 3 hours after her last dosage with no other source for an allergic reaction. Her gynecologist has subsequently treated her with terconazole and metrodinazole suppositories which she has tolerated but has not been effective in treating the yeast infection. I wanted to know if anyone is familiar with a patient reacting to oral fluconazole but able to tolerate terconazole and metrodinazole suppositories. The gynecologist would like to retry oral fluconazole upon my evaluation. I was going to suggest a trial of Gentian Violet as an option. Any other suggestions?

A:

Thank you for your inquiry.

Actually there is a dearth of literature on allergic reactions to fluconazole, and I could find nothing on potential cross-reactivity between fluconazole and terconazole. There are a couple of old references which I have copied for you below, one of which mentions there is cross-reactivity between indoles, but nothing definitive in this regard that I could find.

On the other hand, there is a body of literature on desensitization to ketoconazole should you wish to try it again. The most recent of these is in the Annals of Allergy, Asthma, and Immunology, and this reference is copied for you below. It will give you a literature review of the few cases in which desensitization has been successfully performed.

I am sorry that I could not give you more information regarding cross-reactivity between these drugs, but the literature was essentially silent on this point.

Thank you again for your inquiry and we hope this response is helpful to you.

BMJ Volume 302 1 June 1991
Van Dijke CPH, Veerman FR, Haverkamp HCH. Anaphylactic reactions to ketoconazole. BM7 1984;287:1673.

Annals of Allergy, Asthma & Immunology
Volume 106, Issue 6 , Pages 542-543, June 2011
Sunit Jariwala, MD:A novel method of desensitization for fluconazole hypersensitivity in a patient with AIDS.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology